Pennsylvania, 2011

Tornadoes and Flash Flood in Pennsylvania, May 27, 2011

May 27, 2011 · NWS CTP · 27 events in 9 counties and zones

Severe thunderstorms and tornadoes moved through the area. Two EF1 tornadoes were confirmed in Huntingdon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Severe thunderstorms and tornadoes moved through the area. Two EF1 tornadoes were confirmed in Huntingdon County. There was one report of localized flash flooding in Bedford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 27, 2:53 PM EST, 57 minutes earlier.

Area forecast discussion, May 27, 2:53 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
353 PM EDT FRI MAY 27 2011

.SYNOPSIS...

A SLOWLY FILLING UPPER TROUGH WILL KEEP THE REGION UNSETTLED INTO
THE WEEKEND. A STRONG UPPER LEVEL RIDGE IS FORECAST TO BECOME
ESTABLISHED OVER THE EASTERN UNITED STATES BY THE SECOND HALF OF
THE WEEKEND. EVEN WARMER CONDITIONS ARE EXPECTED FOR THE EARLY TO
MIDDLE PART OF NEXT WEEK AS THE UPPER RIDGE STRENGTHENS AND SHOULD
LIKELY BRING THE FIRST PROLONGED HEAT OF THE SEASON TO THE REGION.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL PA THROUGH 8 PM.

A QUASI-STATIONARY FRONT FROM MAINE DOWN OVER NRN PA INTO OHIO
CONTINUES TO BE A FOCUS FOR SHOWERS AND STORMS INTO THIS EVENING.
BEST INSTABILITY REMAINS ACROSS EASTERN AREAS ALONG AND SOUTH OF
THE FRONT. PROGS SHOW SOME INCREASE IN WIND WITH HEIGHT BUT VERY
LITTLE DIRECTIONAL SHEAR. SO WITH THE EXCEPTION OF VERY NEAR THE
FRONT...IT LOOKS LIKE IT WILL BE A HIGH CAPE LOW SHEAR DAY...WHICH
WILL TEND TOWARD THE MAIN THREATS OF LOCALIZED DAMAGING WINDS AND
POSSIBLY LARGE HAIL. IT WILL ALSO CREATE THE RISK OF LOCALLY HEAVY
RAIN. AREAS THAT GOT HIT YESTERDAY WILL BE ESPECIALLY VULNERABLE
TO FLOODING...BUT CONFIDENCE IS TOO LOW ON A THREAT ZONE FOR ANY
KIND OF WATCH.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/...
CONVECTION THAT IS UNDERWAY THIS EVENING WILL GRADUALLY BECOME
MORE AND MORE SCATTERED OVERNIGHT AS WE LOSE THE
INSTABILITY...THOUGH SHOWERS MAY PERSIST THROUGH THE OVERNIGHT IN
THE NORTHEAST. THE BOUNDARY THAT IS HANGING IN OVER THE AREA IS
FINALLY FCST TO WASH OUT...LEAVING A STILL MOIST SOUTHERLY FLOW IN
ITS PLACE RIGHT INTO THE WEEKEND.

OVERNIGHT LOWS TONIGHT WILL BE QUITE MILD WITH HIGH HUMIDITY.
TEMPS SHOULD AVERAGE AROUND 10 DEG ABOVE NORMAL.

&&

.LONG TERM / 6 PM SATURDAY THROUGH FRIDAY/...

THE UPPER TROUGH WILL MOVE EAST AND GRADUALLY FILL ACROSS THE
CENTRAL APPALACHIANS BY TOMORROW NIGHT. THE AXIS OF RELATIVELY
HIGH PWAT AIR UNDER THE SOUTHERLY FLOW AHEAD OF THE TROUGH WILL
GRADUALLY PINCH OFF AND MOVE EAST AS THE UPPER TROUGH WEAKENS AND
LIFTS OUT. ANY SHOWERS SATURDAY NIGHT WILL CONTINUE TO WASH UNDER
THE DWINDLING UPPER FORCING.

BY SUNDAY A STRONG UPPER RIDGE WILL BEGIN TO BUILD OVER THE AREA.
BRINGING THE SEASON'S FIRST REAL SHOT OF HIGH HEAT. THE 500 RIDGE
IS FCST TO BLOW UP TO MORE THAN 5900M OVER THE NERN US...MORE THAN
2 STD DEV ABOVE NORMAL. THE QUESTION WILL BE HOW LONG THIS RIDGE
HOLDS ON. A STRONG UPPER LEVEL LOW WILL RIDE OVER THE
RIDGE...WEAKENING IT BY TUESDAY NIGHT INTO WEDNESDAY. THE GEFS
CARVES OFF THE NORTHERN EDGE BY MID WEEK COURTESY OF A SHORTWAVE
THAT IS MADE TO SLIDE THRU THE GR LAKES AND NERN US...WHILE THE
ECMWF HOLDS ONTO THE BIG HEIGHTS FOR AT LEAST A DAY LONGER...DUE
TO THE FACT THAT IT HAS IT LOCATED MORE OVER THE MIDWEST...THAN
THE EASTERN US. SO TEMPERATURES FROM SUNDAY THROUGH TUESDAY SHOULD
BE WELL INTO THE 80S TO THE LOW 90S. THE WARM TEMPS AND DRY AIR
SHOULD ALLOW FOR LITTLE IF ANY CONVECTION.

THE STRONG LOW MOVING THROUGH LATE TUESDAY THROUGH WEDNESDAY
SHOULD BRING A FRONT OUT OF CANADA AND BRING A RESPITE FROM THE
HEAT AND OUR GOOD CHANCE FOR PRECIPITATION.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
AS OF THE 18Z ISSUANCE...THE EASTERN HALF OF THE STATE IS UNDER VFR
CONDITIONS...WITH SHOWERS AND LINGERING IFR CEILINGS OVER THE THE
WEST. THE MAIN THREAT FOR THE REMAINDER OF THE DAY WILL BE THE
RETURN OF SHRA/TSRA TO THE REGION THIS AFTERNOON. ENVIRONMENTAL
CONDITIONS ARE ONCE AGAIN FAVORABLE FOR THE DEVELOPMENT OF
SCATTERED SHRA/TSRA...ESPECIALLY IN THE SOUTHEASTERN PART OF THE
STATE. THE SHRA/TSRA WILL FOLLOW A TYPICAL DIURNAL PATTERN...AND
MOST STORMS SHOULD DISSIPATE BY 03Z. AFTERWARD...PATCHY MVFR FOG
AND IFR/LIFR CEILINGS WILL SET IN THROUGH THE MORNING HOURS.

OUTLOOK...
SAT...MAINLY VFR WITH ISOLATED SHRA/TSRA.
SUN-WED...MAINLY VFR...BUT ISOLATED SHRA AND TSRA WILL BE POSSIBLE
AT TIMES.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE/CERU/RXR
NEAR TERM...RXR
SHORT TERM...LA CORTE/CERU
LONG TERM...LA CORTE/CERU
AVIATION...RXR/KOZAR
Hazardous weather outlook, May 27, 2:26 PM EST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
326 PM EDT FRI MAY 27 2011

PAZ004>006-010-011-017-024-033-281930-
WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET-
326 PM EDT FRI MAY 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-281930-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-
MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
326 PM EDT FRI MAY 27 2011

...SEVERE THUNDERSTORM WATCH 388 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RXR

In the hours before

Special weather statement, May 27, 1:17 PM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
217 PM EDT FRI MAY 27 2011

PAZ033-271845-
SOMERSET PA-
217 PM EDT FRI MAY 27 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SOMERSET COUNTY...

AT 212 PM EDT...A STRONG THUNDERSTORM WAS NEAR MOUNT DAVIS...MOVING
NORTH AT 25 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR GARRETT AROUND 230 PM...ROCKWOOD AROUND
240 PM AND SOMERSET AROUND 250 PM.

THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 104
AND 119.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
219.

LAT...LON 3972 7926 4017 7915 4017 7914 4010 7883
      3972 7907 3972 7925

FORECASTER: RXR
Special weather statement, May 27, 2:10 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
310 PM EDT FRI MAY 27 2011

PAZ033-034-272045-
BEDFORD PA-SOMERSET PA-
310 PM EDT FRI MAY 27 2011

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD AND SOUTHEASTERN
SOMERSET COUNTIES THROUGH 445 PM EDT...

AT 301 PM EDT...A STRONG THUNDERSTORM WAS 5 MILES NORTHWEST OF
FROSTBURG MARYLAND...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR CALLIMONT AROUND 315 PM...HYNDMAN AROUND 330
PM...NEW BALTIMORE AROUND 345 PM...SCHELLSBURG AROUND 400
PM...CESSNA AROUND 415 PM AND OSTERBURG AROUND 430 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 120 AND 154...I-99 BETWEEN
MILE MARKERS 0 AND 10.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
219...ROUTE 220.

LAT...LON 3972 7911 4024 7869 4025 7865 4028 7865
      4009 7829 3972 7869

FORECASTER: LAMBERT
Special weather statement, May 27, 2:44 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
344 PM EDT FRI MAY 27 2011

PAZ010>012-017-018-272100-
CAMERON PA-CLEARFIELD PA-ELK PA-NORTHERN CENTRE PA-
NORTHERN CLINTON PA-
344 PM EDT FRI MAY 27 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CAMERON...NORTH CENTRAL
CENTRE...NORTHERN CLEARFIELD...SOUTHEASTERN ELK AND WEST CENTRAL
CLINTON COUNTIES...

AT 338 PM EDT...MULTIPLE STRONG THUNDERSTORMS WERE LOCATED FROM S.B.
ELLIOT STATE PARK TO 6 MILES SOUTHWEST OF MOSHANNON...MOVING
NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS
WILL BE NEAR PARKER DAM STATE PARK...PENFIELD...AND MOSHANNON AROUND
350 PM...FORCE...PINE GLEN...AND KARTHAUS AROUND 400 PM...MEDIX RUN
AROUND 410 PM...BENEZETTE AROUND 420 PM...HICKS RUN AROUND 430 PM AND
TRUMAN AROUND 440 PM.

THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 105 AND 143.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 322...STATE
ROAD 120...STATE ROAD 153...STATE ROAD 255.

LAT...LON 4157 7838 4133 7775 4089 7807 4113 7868

FORECASTER: KREKELER/LAMBERT
Special weather statement, May 27, 2:59 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
359 PM EDT FRI MAY 27 2011

PAZ028-056-272045-
JUNIATA PA-PERRY PA-
359 PM EDT FRI MAY 27 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JUNIATA AND CENTRAL
PERRY COUNTIES...

AT 354 PM EDT...A STRONG THUNDERSTORM WAS NEAR LANDISBURG...MOVING
NORTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR LOYSVILLE AROUND 410 PM...NEW BLOOMFIELD
AROUND 420 PM...ICKESBURG AROUND 430 PM...NEWPORT AROUND 440 PM AND
THOMPSONTOWN AROUND 450 PM.

THIS WILL IMPACT ROUTE 322/22.

LAT...LON 4029 7733 4028 7736 4029 7739 4031 7736
      4029 7742 4031 7748 4063 7737 4055 7707
      4027 7730 4027 7732

FORECASTER: RXR/KOZAR
Special weather statement, May 27, 3:01 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
401 PM EDT FRI MAY 27 2011

PAZ053-272030-
COLUMBIA PA-
401 PM EDT FRI MAY 27 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN COLUMBIA COUNTY...

AT 354 PM EDT...A STRONG THUNDERSTORM WAS NEAR ALMEDIA...MOVING
NORTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR ORANGEVILLE AROUND 410 PM...STILLWATER AROUND
420 PM AND CAMBRA AROUND 430 PM.

THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 230 AND 243.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...STATE
ROAD 118.

LAT...LON 4095 7635 4099 7655 4131 7640 4131 7631
      4122 7631 4121 7632 4114 7628 4114 7623
      4114 7622 4112 7622

FORECASTER: RXR/KOZAR
Local storm report, May 27, 3:15 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
415 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND DMG     BLOSSBURG               41.68N  77.07W
05/26/2011                   TIOGA              PA   EMERGENCY MNGR

            *** 9 INJ *** NUMEROUS TREES DOWN

&&

EVENT NUMBER CTP1100186

JMC

The radar

The State College radar (KCCX), 83 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 3 hail, 2 tornado, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Bedford

When
May 27, 3:50 PM EST
Where
Bedford County, Woodbury
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.230, -78.370

Thunderstorm winds estimated near 60 mph knocked down trees in Woodbury.

Thunderstorm Wind, Bedford

When
May 27, 4:00 PM EST
Where
Bedford County, 0.69 mi S of Saxton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.210, -78.250

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Saxton.

Tornado, Huntingdon

When
May 27, 4:10 PM EST to 4:15 PM EST
Where
Huntingdon County, 1.32 mi NW of Coalmont to 1.43 mi W of Newburg
Rating
EF1
Path length
3.71 mi
Path width
300 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
40.233, -78.218

A National Weather Service survey team confirmed a tornado from the storms of May 27 along Little Valley Road near the Trough Creek Wild Area of Southern Huntingdon County. The tornado touched down about 1 mile north of Middletown, just west of Little Valley Road. It tracked northeast for about 3 1/2 miles to a final location about 4 miles north-northeast of Middletown. Although the beginning and ending locations for the tornado were to the west of Little Valley Road, the storm followed a cyclonic path, and crossed Little Valley Road twice...initially across the road from west to east...then again near the end of the path from east to west. Damage was mainly limited to trees, but a few cabins and summer homes sustained light damage to roofs and decking. Maximum estimated winds were between 95 and 100 mph based on the damage indicators, and classifies the storm as an EF1. There were no injuries or fatalities.

Hail, Huntingdon

When
May 27, 4:18 PM EST
Where
Huntingdon County, 0.69 mi S of Todd
Measured
1.75 in hail
Reported by
Public
Coordinates
40.260, -78.080

Hail, Huntingdon

When
May 27, 4:24 PM EST
Where
Huntingdon County, 2.72 mi WNW of Cassville
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
40.310, -78.080

Tornado, Huntingdon

When
May 27, 4:30 PM EST to 4:35 PM EST
Where
Huntingdon County, 0.05 mi ENE of Calvin to 2.37 mi S of Colfax
Rating
EF1
Path length
2.72 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
40.330, -78.029

A National Weather Service Survey team confirmed a tornado near Calvin in Huntingdon County from a storm on Friday evening, May 27. the tornado touched down just south of Calvin just east of Route 829 around 530 pm EDT. It tracked North-northeast approximately 2.7 miles before lifting north of Calvin...again, just to the east of Route 829. The tornado path ran parallel to State Route 829 for it's length, and possibly crossed the roadway several times during it's track. Damage was mainly confined to trees. At least 75 trees were snapped or uprooted along the path. One large shed was destroyed on a farm. Significant peel-back of tin roofing material was also noted on a large barn. One home near the end of the tornado track had significant tree damage. Portions of the deck around the house was also damaged by falling trees. There were no injuries or fatalities.

Thunderstorm Wind, Huntingdon

When
May 27, 4:30 PM EST
Where
Huntingdon County, 2.96 mi SSW of Snydertown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.340, -78.090

Thunderstorm winds estimated near 60 mph knocked down trees northwest of Cassville.

Thunderstorm Wind, Huntingdon

When
May 27, 4:45 PM EST
Where
Huntingdon County, 0.53 mi E of Huntingdon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.500, -78.010

Thunderstorm winds estimated near 60 mph knocked down trees in Huntingdon.

Thunderstorm Wind, Mifflin

When
May 27, 4:50 PM EST
Where
Mifflin County, 0.31 mi WNW of Kistler
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.382, -77.835

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires along PA 103 near the Huntingdon-Mifflin County line.

Thunderstorm Wind, Bedford

When
May 27, 5:00 PM EST
Where
Bedford County, 0.96 mi NE of Piney Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.788, -78.405

Thunderstorm winds estimated near 60 mph knocked down trees along PA 26 near Inglesmith.

Thunderstorm Wind, Bedford

When
May 27, 5:22 PM EST
Where
Bedford County, 1.73 mi ESE of Clearville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.910, -78.370

Thunderstorm winds estimated near 60 mph knocked down trees along PA 26 near Clearville.

Funnel Cloud, Mifflin

When
May 27, 5:30 PM EST
Where
Mifflin County, 1.16 mi W of Milroy
Reported by
Storm Chaser
Coordinates
40.720, -77.602

A funnel cloud was photographed by storm chasers and the general public along US 322 between Milroy and Seven Mountains.

Thunderstorm Wind, Huntingdon

When
May 27, 5:35 PM EST
Where
Huntingdon County, 3.54 mi WNW of Orbisonia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Storm Chaser
Coordinates
40.271, -77.942

Thunderstorm winds estimated near 60 mph knocked down trees along PA 747 northwest of Orbisonia.

Thunderstorm Wind, Huntingdon

When
May 27, 5:35 PM EST
Where
Huntingdon County, 3.54 mi WNW of Orbisonia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Storm Chaser
Coordinates
40.271, -77.942

Thunderstorm winds estimated near 60 mph knocked down trees along PA 747 northwest of Orbisonia.

Hail, Franklin

When
May 27, 5:50 PM EST
Where
Franklin County, 0.69 mi N of East Fayetteville
Measured
1 in hail
Reported by
Public
Coordinates
39.910, -77.570

Flash Flood, Bedford

When
May 27, 6:00 PM EST to 7:00 PM EST
Where
Bedford County, 0.83 mi ESE of Loysburg to 0.94 mi SSE of Loysburg
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.164, -78.367

Torrential thunderstorm rains flooded and closed PA 26 near the intersection of PA 36 along Yellow Creek.

Thunderstorm Wind, Cumberland

When
May 27, 6:10 PM EST
Where
Cumberland County, Shippensburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.050, -77.520

Thunderstorm winds estimated near 60 mph knocked down trees in Shippensburg.

Thunderstorm Wind, Dauphin

When
May 27, 6:35 PM EST
Where
Dauphin County, 0.53 mi E of Colonial Park
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.300, -76.810

Thunderstorm winds estimated near 60 mph knocked down trees in Colonial Park.

Thunderstorm Wind, Cumberland

When
May 27, 6:40 PM EST
Where
Cumberland County, 2.22 mi ENE of New Kingstown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.245, -77.033

Thunderstorm winds estimated near 60 mph knocked down trees in Hogestown.

Thunderstorm Wind, Dauphin

When
May 27, 6:50 PM EST
Where
Dauphin County, 0.53 mi W of Halifax
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.470, -76.930

Thunderstorm winds estimated near 60 mph knocked down trees in Halifax.

Thunderstorm Wind, Franklin

When
May 27, 7:12 PM EST
Where
Franklin County, Waynesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.750, -77.580

Thunderstorm winds estimated near 60 mph knocked down trees near Waynesboro.

Thunderstorm Wind, Northumberland

When
May 27, 7:40 PM EST
Where
Northumberland County, 1.25 mi WSW of Sunbury
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.860, -76.790

Thunderstorm winds estimated near 60 mph knocked down trees in Sunbury and Upper Augusta Township.

Thunderstorm Wind, Lycoming

When
May 27, 7:45 PM EST
Where
Lycoming County, 0.52 mi E of Lairdsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.230, -76.610

Thunderstorm winds estimated near 60 mph knocked down trees in Lairdsville.

Thunderstorm Wind, Dauphin

When
May 27, 8:00 PM EST
Where
Dauphin County, Williamstown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.580, -76.620

Thunderstorm winds estimated near 60 mph knocked down trees in Williamstown.

Thunderstorm Wind, York

When
May 27, 8:10 PM EST
Where
York County, 0.53 mi E of Roler
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.020, -76.940

Thunderstorm winds estimated near 60 mph knocked down trees a few miles south of Wellsville.

Thunderstorm Wind, York

When
May 27, 8:20 PM EST
Where
York County, 1.5 mi SSW of Newberrytown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.109, -76.806

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires a few miles west of York Haven.

Thunderstorm Wind, Dauphin

When
May 27, 8:25 PM EST
Where
Dauphin County, Royalton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.200, -76.730

Thunderstorm winds estimated near 60 mph knocked down trees near Middletown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyThe tornado archive for Pennsylvania, 2011Warnings in Pennsylvania, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296714, 296697, 295706, 296729, 296728, 295705, 296704, 296699, 296711, 296724, 296725, 297105, 296712, 296713, 296727, 296730, 296715, 296716, 296717, 296718, 296706, 296719, 296720, 296721, 296722, 296723, 296726.